Calcium-channel blocker/clarithromycin combo increases risk for AKI hospitalization

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - Emergency Department

Older adults who take calcium-channel blockers with clarithromycin are at higher risk for 30-day hospitalization for acute kidney injury (AKI) compared with the combination of calcium-channel blockers and azithromycin, a study published online Nov. 9 in JAMA found.

The investigators explained that the enzyme CYP3A4 breaks down calcium-channel blockers, preventing them from building up to toxic levels in the body, and clarithromycin inhibits this enzyme.

The FDA has warned against using the drugs together, but “calcium-channel blockers and clarithromycin continue to be frequently coprescribed in routine care,” wrote the authors, led by Sonia Gandhi, BSc, of Western University in London, Ontario, Canada. The risk of AKI as a result of hypotension after using this combination of drugs is unknown, they explained.

The researchers assessed the risk of hospitalization due to AKI within 30 days of being prescribed both calcium-channel blockers and either clarithromycin (Biaxin, Abbott Laboratories) or azithromycin (Zithromax, Pfizer) among older adults with an average age of 76. The most commonly prescribed calcium-channel blocker was amlodipine (Norvasc, Pfizer).

AKI hospitalization risk was significantly higher (although small) among patients taking clarithromycin with calcium-channel blockers (0.44 percent) when compared with azithromycin and calcium-channel blockers (0.22 percent). Using clarithromycin with calcium-channel blockers was also associated with a higher risk of hospitalization due to hypotension (0.12 percent vs. 0.07 percent with azithromycin) as well mortality from any cause (1.02 percent for clarithromycin vs. 0.59 percent for azithromycin).

"Although the absolute increases in the risks were small, these outcomes have important clinical implications. Our results suggest that potentially hundreds of hospitalizations and deaths in our region may have been associated with this largely preventable drug-drug interaction. This burden on the health care system, given the high costs of managing acute kidney injury, might have been avoided," the authors wrote.

The findings, they added, “support current safety warnings regarding concurrent use of CYP3A4 inhibitors and calcium-channel blockers.”